Virginia, 2014Dense Fog in Virginia, August 5 to 6, 2014
August 5 to 6, 2014 · NWS LWX · 1 event in 1 county or zone
A disturbance moved off the Mid-Atlantic coast while clouds dissipated behind it. Clearing led to radiational cooling and dense fog formed in valley locations in Northern Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moved off the Mid-Atlantic coast while clouds dissipated behind it. Clearing led to radiational cooling and dense fog formed in valley locations in Northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 7:36 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 5, 7:36 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT TUE AUG 5 2014
.SYNOPSIS...
A COLD FRONT OVER NORTHERN PENNSYLAVNIA WILL PASS THROUGH THE
AREA WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE NORTHEASTERN
STATES FOR THE END OF THE WEEK THROUGH THE UPCOMING WEEKEND.
SHOWERS OR THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE
WEEKEND...AS WEAK DISTURBANCES MAY CAUSE AN UNSETTLED WEATHER
PATTERN.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
KEEPING AN EYE ON THE LN OF STORMS JUST N OF THE MASON-DIXON LN.
AT THIS TIME THESE DO NOT APPEAR SVR.
POPS CONFINED TO RIGHT ALONG THE MASON-DIXON LINE AND IN THE
HIGHLANDS. MOST LIKELY THE URBAN CORRIDOR WILL BE DRY. LOWS IN THE
60S...XCPT L70S IN THE CITIES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WITH A LACK OF FORCING...AN APPROACHING COLD FRONT WILL LIKELY STALL
NORTH OF THE AREA TONIGHT...AND AWAIT A STRONGER SHORTWAVE
ASSOCIATED WITH THE LONGWAVE TROUGH AXIS...WHICH WILL PASS THROUGH
THE REGION ON WEDNESDAY. FRONTAL FORCING AND THE UPPER SHORTWAVE
WILL SPARK SOME CONVECTION...BUT I THINK COVERAGE IS IN
QUESTION...AND I DO NOT EXPECT ANYTHING TOO ROBUST. WILL KEEP
CHANCE /30 TO 40/ POPS...HIGHEST CLOSER TO THE TROUGH ALONG THE
MASON-DIXON LINE. BUT IT WOULD NOT SURPRISE ME TO SEE A LOT OF
AREAS STAY COMPLETELY DRY. HIGH TEMPS WILL DEPEND ON HOW QUICKLY
THE FRONT MOVES THROUGH. I TEND TO LEAN TOWARD SLOWER
PROGRESSION...ESPECIALLY GIVEN THIS SETUP...SO I WENT ON THE
WARMER SIDE OF GUIDANCE.
COLD FRONT SHOULD BE THROUGH THE AREA BY THE EVENING ON WEDNESDAY...
WITH COOLER AND LESS HUMID AIR SLOWLY FILTERING IN WEDNESDAY
NIGHT AND THURSDAY. THURSDAY WILL BE A DRY DAY WITH A NORTHERLY
BREEZE AND THURSDAY NIGHT WILL BE COMFORTABLY COOL.
THE FORECAST STARTS TO BECOME MURKY ON FRIDAY. THE FRONT WILL BE
STALLED WELL TO OUR SOUTH WITH THE SFC HIGH IN NEW ENGLAND. WEAK
SHORTWAVES WILL BE PROGRESSING THROUGH LARGELY ZONAL FLOW...WITH
MOISTURE RETURNING ALOFT...ESPECIALLY IN SOUTHERN PORTIONS OF THE
FORECAST AREA. THIS COMBINATION MAY SPARK SOME SHRA/TSRA AS EARLY AS
MIDDAY FRIDAY IN OUR SWRN COUNTIES...AND LOW POPS WERE RETAINED
DURING THIS TIME. HIGHS BELOW NORMAL WITH LOW HUMIDITY EXCEPT
POTENTIALLY IN THAT SWRN PORTION OF THE AREA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WEDGE OF HIGH PRESSURE WILL BUILD SOUTHWARD FRIDAY AND REMAIN IN
PLACE THROUGH THE PERIOD. A QUASI-STATIONARY BOUNDARY ACROSS
SOUTHWEST VIRGINIA/CENTRAL NORTH CAROLINA ALONG WITH OROGRAPHIC
LIFTING...OVERRUNNING AND WEAK PVA WILL INCREASE THE CHANCE OF
SHOWERS IN THE CWA STARTING FRIDAY NIGHT. A SERIES OF WAVES ALONG
THE STALLED BOUNDARY WILL ADD THUNDERSTORMS TO THE MIX DURING THE
AFTERNOON/EVENING SATURDAY THROUGH TUESDAY. WORTH NOTING...THE 12Z
ECMWF KEEPS MOST OF THE PRECIP SOUTH OF THE AREA...SO THIS WILL
CONTINUE TO BE MONITORED.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR EXPECTED THROUGH THE VALID TAF PERIOD. CHANCE OF SHRA/TSRA
CONTINUES ON WEDNESDAY BUT CONFIDENCE IN OCCURRENCE IS LOW GIVEN
MEAGER INSTABILITY AND MOISTURE. IF A SHRA/TSRA MOVES OVER A
TERMINAL...BRIEF VSBY RESTRICTIONS ARE POSSIBLE. COLD FRONT MOVES
THROUGH ALL TERMINALS BY WEDNESDAY EVENING...WITH A DECENT NORTH
BREEZE EXPECTED BEHIND THE FRONT ON THURSDAY.
SHRA/TSRA CANNOT BE RULED OUT INVOF KCHO ON FRIDAY...AND THERE IS A
CHANCE OF SHRA/TSRA AREAWIDE OVER THE WEEKEND DURING A POTENTIALLY
UNSETTLED PATTERN.
&&
.MARINE...
NO MARINE CONCERNS IN THE SHORT TERM. SHRA/TSRA CHANCES
INCREASING AFTER NOON WEDNESDAY. COLD FRONT MOVES THROUGH THE
WATERS BY WEDNESDAY EVENING. SOME NORTHERLY GUSTS NEAR 20 KTS ARE
POSSIBLE THURSDAY IN THE WAKE OF THE FRONT...AND A SCA MAY BE
NEEDED FOR PORTIONS OF THE BAY. WINDS THEN SLACKEN AGAIN AS HIGH
PRESSURE BUILDS IN FOR THE END OF THE WEEK AND WEEKEND. SOME
SHRA/TSRA ARE POSSIBLE OVER THE WEEKEND BUT CHANCES ARE LOW AT
THIS TIME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...WOODY!
PRVS...JCE/CEM
Hazardous weather outlook, Aug 5, 9:25 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 PM EDT TUE AUG 5 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061530-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1025 PM EDT TUE AUG 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON WHICH COULD PRODUCE
STRONG GUSTY WINDS.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR A PORTION OF THE MARYLAND
CHESAPEAKE BAY ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-061530-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1025 PM EDT TUE AUG 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Southern Fauquier
- When
- August 5, 11:15 PM EST to August 6, 6:15 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Warrenton Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 5, 20141 death · 1 event
- Flooding and Heavy Rain in Idaho, August 5 to 6, 2014$16 million · 3 events
- Hail and Damaging Winds in Missouri, August 5 to 10, 2014$1.0 million · 1 in hail · 5 events
- Flash Flood and Hail in Wyoming, August 5, 2014$200,000 · 1.5 in hail · 2 events
- Flash Flood in New York, August 5, 2014$50,000 · 1 event
- Flash Flooding and Hail in New York, August 5, 20141 in hail · 27 events
- Flash Flooding and Flood in Nevada, August 5, 2014$17,000 · 10 events
- Hail and Damaging Wind in New York, August 5, 2014$10,000 · 1.75 in hail · 12 events
- Damaging Wind in Massachusetts, August 5, 2014$15,000 · 1 event
- Drought in Texas, August 5 to 31, 20145 events
- Hail and Damaging Winds in Vermont, August 5, 2014$5,000 · 50 kt wind · 5 events
- Damaging Winds in Maine, August 5, 201450 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540173.